Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 243, NWS Atlanta, GA

July 30, 2019Catoosa County, Walker County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 30, 2019, 2:40 PM EDT for Catoosa County, Walker County, Whitfield County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 2:40 PM EDT (18:40 UTC)
Expired
Jul 30, 2019, 3:30 PM EDT
In force
50 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catoosa County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS52 KFFC 301840
SVRFFC
GAC047-295-313-301930-
/O.NEW.KFFC.SV.W.0243.190730T1840Z-190730T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
240 PM EDT Tue Jul 30 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Western Catoosa County in northwestern Georgia...
  Southwestern Whitfield County in northwestern Georgia...
  Central Walker County in northwestern Georgia...

* Until 330 PM EDT.

* At 239 PM EDT, a severe thunderstorm was located over Cooper
  Heights, or 8 miles east of Trenton, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Fort Oglethorpe, Chickamauga, Naomi, Suttles Mill,
  Noble, Wood Station, Blue Spring, Fairview, Mill Creek, Linwood,
  Boynton, Beaumont, Villanow, Chattanooga  Valley, Cooper Heights,
  Rock Spring, Lakeview and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3464 8497 3461 8521 3485 8545 3490 8542
      3495 8538 3499 8522 3499 8521
TIME...MOT...LOC 1839Z 244DEG 8KT 3483 8536 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
737 
WWUS52 KFFC 301900
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Tue Jul 30 2019

GAC047-295-313-301930-
/O.CON.KFFC.SV.W.0243.000000T0000Z-190730T1930Z/
Catoosa GA-Whitfield GA-Walker GA-
300 PM EDT Tue Jul 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WESTERN CATOOSA...SOUTHWESTERN WHITFIELD AND CENTRAL WALKER
COUNTIES...

At 300 PM EDT, a severe thunderstorm was located over Chickamauga, or
10 miles north of Lafayette, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Oglethorpe, Chickamauga, Noble, Wood Station, Blue Spring,
Fairview, Mill Creek, Boynton, Beaumont, Chattanooga  Valley, Rock
Spring, Lakeview and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3464 8497 3472 8523 3484 8541 3490 8542
      3495 8538 3499 8522 3499 8521
TIME...MOT...LOC 1900Z 244DEG 8KT 3485 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
200 PM EDT Tue Jul 30 2019

.UPDATE...

Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 1050 AM EDT Tue Jul 30 2019/

UPDATE...

The forecast remains largely on track, with only minor tweaks made
based on the latest obs. Isolated light showers over northwest
Georgia have diminished through the morning, but diurnally driven
convection is expected across north Georgia this afternoon and
evening.

King

PREV DISCUSSION... /Issued 738 AM EDT Tue Jul 30 2019/

UPDATE...
Updated for aviation. Also added mention of isolated showers over
western parts of the area this morning. Should see more coverage
of convection this afternoon and evening than previous days over
NW 1/3 of CWA.

SNELSON

PREV DISCUSSION... /Issued 356 AM EDT Tue Jul 30 2019/

SHORT TERM /Today through Wednesday/...

Pattern in the short term period defined by large upper trough over
the eastern CONUS with weak flow at the base of the trough over the
southeast states. This trough is forecast to move very slowly east
thru Wednesday with the axis only making slightly headway into the
state and keeping the area in weak SW flow aloft. With this in mind,
forecasts for increasing depth and magnitude of moisture are quite
reasonable and expect greater coverage of diurnal afternoon/evening
convection over north and west part of CWA today and a little more
coverage Wednesday afternoon/evening. Still some hint of warm air
aloft on forecast soundings so SBCAPE not too high with peak values
around 1000 J/kg today and 1500-2000 J/kg Wednesday. Some strong
storms with heavy rain and lightning both today and Wednesday and
can't rule out one or two storms briefly reaching severe criteria,
more so on Wednesday.

SNELSON

LONG TERM /Wednesday Night through Monday/...

Not much change in the overall pattern through the long term.
The forecast area will remain generally in a mid level trough
through the period...between the southern Atlantic high and the
southwest high. A weak boundary sinking into GA should become more
diffuse through the week. This...along with a general increase in
moisture will support mainly chance pops through the long term.
There will probably be a diurnal pattern to the pops...but think
that showers/thunderstorms could occur at any time. There could be
some enhancement toward the end of the week and into the weekend
as models hint at a tropical wave approaching the southeast GA or
FL coast. So likely pops look reasonable for Friday. Max
temperatures should mostly range from the mid to upper 80s north
to mid 90s central for much of the period.

41

&&

.AVIATION...
18Z Update...

VFR conditions are expected through the TAF period, with the
exception of some possible MVFR vsby restrictions near CSG during
the morning hours from 09-15Z tomorrow. Scattered SHRA/TSRA is
firing across north and west Georgia and will increase in coverage
during the afternoon hours, with enough coverage to warrant a
TEMPO from 18-22Z at the metro sites. Some lingering SHRA is
possible through the evening until about 02Z. Winds will be W-SW
throughout the period at 3-7 kts, with the exception of light and
variable winds of 3 kts or less in the overnight hours after 02Z.

//ATL Confidence...18Z Update...
Low confidence on vsby restrictions near CSG.
Medium to high confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  69  92  69 /  20  20  40  30
Atlanta         88  71  89  72 /  30  30  40  30
Blairsville     81  63  80  62 /  40  40  60  30
Cartersville    88  69  89  69 /  40  30  50  30
Columbus        92  72  92  72 /  10  10  20  20
Gainesville     87  69  87  69 /  30  30  50  30
Macon           92  70  94  71 /  10  10  20  20
Rome            89  69  89  69 /  40  30  40  30
Peachtree City  89  70  90  70 /  30  20  40  30
Vidalia         94  71  97  72 /   5   5  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Baker
AVIATION...King
Hazardous weather outlook, Jul 30, 12:01 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1201 PM EDT Tue Jul 30 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1201 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered showers and thunderstorms are expected across north
Georgia this afternoon and evening. An isolated storm may become
strong to severe with gusty winds...heavy rain...and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered showers and thunderstorms are expected each day. The
chance for widespread severe weather is low...but isolated storms
could become strong to severe with gusty winds...heavy
rain...and frequent cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 30, 11:40 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NW ALPHARETTA         34.09N  84.32W
07/29/2019                   FULTON             GA   PUBLIC

            3 TREES DOWN WITH UP TO 0.5 INCH HAIL. WINDS ESTIMATED
            AROUND 50 MPH. ABOUT 1.25-1.49 INCHES RAIN IN 30
            MINUTES.

&&

EVENT NUMBER FFC1900588

BAKER
Special weather statement, Jul 30, 1:29 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
129 PM EDT Tue Jul 30 2019

GAZ002-011-301800-
Chattooga GA-Walker GA-
129 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA AND
SOUTHWESTERN WALKER COUNTIES UNTIL 200 PM EDT...

At 129 PM EDT...a strong thunderstorm was over Cloudland, or 9 miles
northwest of Summerville...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trion, Menlo, Center Post and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3470 8530 3454 8522 3446 8550 3461 8553
TIME...MOT...LOC 1729Z 227DEG 15KT 3455 8550

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 1:58 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
158 PM EDT Tue Jul 30 2019

GAZ001-301830-
Dade GA-
158 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DADE COUNTY UNTIL 230 PM
EDT...

At 157 PM EDT...a strong thunderstorm was over Rising Fawn, or 9
miles south of Trenton...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trenton, Stephensville, Rising Fawn and Cloudland Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3492 8555 3486 8544 3483 8545 3476 8545
      3475 8546 3473 8546 3470 8549 3467 8549
      3463 8553 3487 8559
TIME...MOT...LOC 1757Z 219DEG 11KT 3474 8557

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 2:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
227 PM EDT Tue Jul 30 2019

GAZ001-002-301900-
Walker GA-Dade GA-
227 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN DADE COUNTIES UNTIL 300 PM EDT...

At 227 PM EDT...a strong thunderstorm was near Cooper Heights, or
near Trenton...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trenton, Chickamauga, Noble, Chattanooga  Valley, New England,
Cloudland Canyon State Park, Cooper Heights, Rock Spring and
Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3489 8526 3486 8526 3485 8524 3479 8520
      3474 8546 3490 8553 3498 8533 3499 8532
TIME...MOT...LOC 1827Z 249DEG 15KT 3484 8542

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 2:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
233 PM EDT Tue Jul 30 2019

GAZ002-004-301900-
Whitfield GA-Walker GA-
233 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITFIELD AND
SOUTHEASTERN WALKER COUNTIES UNTIL 300 PM EDT...

At 232 PM EDT...a strong thunderstorm was over Naomi, or near
Lafayette...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Naomi, Suttles Mill and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3463 8498 3460 8524 3469 8529 3478 8517
      3477 8516 3477 8515 3480 8514 3481 8512
TIME...MOT...LOC 1832Z 244DEG 9KT 3467 8522

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:29 PM EDTSpecial Weather StatementFFCChattooga31 min
Jul 30, 1:58 PM EDTSpecial Weather StatementFFCDade32 min
Jul 30, 2:27 PM EDTSpecial Weather StatementFFCDade33 min
Jul 30, 2:33 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 30, 2:45 PM EDTSevere Thunderstorm WarningFFCFannin, Union45 min
Jul 30, 3:13 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield32 min
Jul 30, 3:45 PM EDTSpecial Weather StatementFFCMurray, Whitfield30 min
Jul 30, 4:04 PM EDTSpecial Weather StatementFFCPaulding26 min
Jul 30, 4:14 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk46 min
Jul 30, 4:21 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer39 min
Jul 30, 4:50 PM EDTSpecial Weather StatementFFCBanks25 min
Jul 30, 5:01 PM EDTSpecial Weather StatementFFCCobb29 min
Jul 30, 5:04 PM EDTSpecial Weather StatementFFCFulton26 min
Jul 30, 5:26 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton34 min
Jul 30, 5:34 PM EDTSpecial Weather StatementFFCHeard26 min
Jul 30, 6:01 PM EDTSpecial Weather StatementFFCCobb, Fulton29 min
Jul 30, 6:19 PM EDTSpecial Weather StatementFFCHeard26 min
Jul 30, 6:32 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Gwinnett43 min
Jul 30, 7:17 PM EDTSpecial Weather StatementFFCGwinnett43 min
Jul 30, 7:21 PM EDTSpecial Weather StatementFFCFayette39 min
Jul 30, 7:26 PM EDTSpecial Weather StatementFFCWalker49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.